Harmful drug interactions don’t just happen between two or more medications.
There can also be dangers when mixing with certain types of food:
- prescription medications;
- over-the-counter medicines;
- dietary supplements; and
One of the risks is that it could make the drug ineffective. But in some cases it may lead to serious or life-threatening side effects.
Foods That Could Be Dangerous When Mixed With Certain Drugs
The list of potentially harmful reactions when mixing drugs with some foods is exhaustive. Therefore, it’s best to check with the doctor or pharmacist about your particular medication. Also, be sure to read the directions and warnings that come with the drug.
Some examples of food-drug interactions that can be harmful include the following, as outlined by the Food and Drug Administration (FDA):
- Potassium-rich foods. Foods that are rich in potassium (such as bananas, green leafy vegetables, oranges and salt substitutes), shouldn’t be taken with medications that could increase potassium levels. Too much potassium can cause heart palpitations or irregular heartbeat. One type of drug that may increase potassium is ACE inhibitors, used to treat heart failure or lower blood pressure.
- Vitamin K-rich foods. Foods rich in vitamin K can reduce the effects of anti-clotting medications (blood-thinners). Examples include broccoli, spinach, kale, brussels sprouts and cabbage. Patients should also avoid cranberry products (such as juice) when taking anticoagulants because it can change the effects of the drug, according to the FDA.
- Alcohol. While not technically a food, consuming alcohol can be very dangerous when taken with certain medications. Many drugs come with warnings that specifically address this, so be sure to thoroughly read them before use. But it’s not just prescription drugs. Even a few drinks when taking acetaminophen (like Tylenol) could cause liver damage. Examples of other drugs that could lead to harmful interactions when taken with alcohol include antihistamines, narcotic analgesics, statins and vasodilators-nitrates.
- Caffeine. Not just found in beverages, some foods may contain caffeine. The amount of caffeine you consume while taking medication may need to be limited or eliminated. Caffeine may be dangerous when taken with bronchodilators, antimycobacterials, anti-depressants-monoamine oxidase inhibitors (MAOIs) and antipsychotics.
If a doctor or pharmacist provides incorrect information or fails to warn of certain interactions, you may be able to pursue a case of medical malpractice against that medical professional. Talk to Gacovino, Lake & Associates about the details of your case: 800-550-0000.